Q. What is Glimak M 80mg/500mg Tablet?
Glimak M 80mg/500mg Tablet is a combination of two medicines: Gliclazide and Metformin. This medicine is used in the treatment of type 2 diabetes mellitus (DM). It improves blood glucose levels in adults when taken along with proper diet and regular exercise. Gliclazide lowers the blood glucose levels by increasing the release of insulin from the pancreas. Metformin works by lowering the glucose production in the liver and improving insulin sensitivity. This combination is not indicated for the treatment of Type 1 DM.
Q. What are the possible side effects of Glimak M 80mg/500mg Tablet?
The use of Glimak M 80mg/500mg Tablet is associated with common side effects. These side effects may include hypoglycemia (low blood sugar level), altered taste, nausea, stomach pain, diarrhea, headache and upper respiratory tract infection. Its use can also lead to serious but rare side effects like lactic acidosis. On long-term use, it can also lead to vitamin B12 deficiency.
Q. Can the use of Glimak M 80mg/500mg Tablet cause hypoglycemia?
Yes, the use of Glimak M 80mg/500mg Tablet can cause hypoglycemia (low blood sugar level). Symptoms of hypoglycemia include nausea, headache, irritability, hunger, sweating, dizziness, fast heart rate and feeling anxious or shaky. It happens more often if you miss or delay your food, drink alcohol, over-exercise or take other antidiabetic medicine along with it. So, regular monitoring of blood sugar level is important. Always keep glucose tablets, honey or fruit juice with you.
Q. Can the use of Glimak M 80mg/500mg Tablet cause lactic acidosis?
Yes, the use of Glimak M 80mg/500mg Tablet can lead to lactic acidosis. It is a medical emergency which is caused by increased levels of lactic acid in the blood. It is also known as MALA (Metformin associated lactic acidosis). It is a rare side effect associated with the use of metformin. It is avoided in patients with underlying kidney disease, old age patients or who take large amounts of alcohol. Symptoms of lactic acidosis may include muscle pain or weakness, dizziness, tiredness, feeling of cold in arms and legs, difficulty in breathing, nausea, vomiting, stomach pain or slow heart rate. If you have these symptoms, stop taking Glimak M 80mg/500mg Tablet and immediately consult your doctor.
Q. Can the use of Glimak M 80mg/500mg Tablet lead to Vitamin B12 deficiency?
Yes, the use of Glimak M 80mg/500mg Tablet can cause vitamin B12 deficiency on long-term use. The deficiency occurs as the medicine interferes with absorption of vitamin B12 in the stomach. If untreated, it may cause anemia and nerve problems and the patient can have tingling sensation and numbness in hands and feet, weakness, urinary problems, change in mental status and difficulty in maintaining balance (ataxia). To avoid such problems, some researchers suggest an intake of vitamin B12 from outside sources at least once every year.
Q. Are there any specific conditions in which Glimak M 80mg/500mg Tablet should not to be taken?
The use of Glimak M 80mg/500mg Tablet should be avoided in patients with known allergy to any of the component or excipients of this medicine. It is also avoided in patients with moderate to severe kidney disease or with underlying metabolic acidosis including diabetic ketoacidosis.
Q. Is it safe to take alcohol while I am also taking Glimak M 80mg/500mg Tablet?
No, it is not safe to take alcohol along with Glimak M 80mg/500mg Tablet. It may lower your low blood sugar levels (hypoglycemia) and can increase the chances of lactic acidosis.